Ototoxicity
Ototoxicity is, quite simply, ear poisoning (oto = ear, toxicity = poisoning), which results from exposure to drugs or chemicals that damage the inner ear or the vestibulo-cochlear nerve (the nerve sending balance and hearing information from the inner ear to the brain). Because the inner ear is involved in both hearing and balance, ototoxicity can result in disturbances of either or both of these senses.

The following link is to a PDF document that provides a list of generic names of commonly used medications that have been associated with hearing loss. It is not by any means a comprehensive list, as more than 100 classes of drugs have been associated with ototoxicity.



Always inquire about whether ototoxic side effects or drug interactions have been reported for a newly prescribed drug or over-the-counter (including herbal) medication. Express concerns to your doctor or pharmacist about your risk for drug-related hearing loss, and inquire about alternative agents that might carry less risk of ototoxicity.
Consult one of the recommended online resources, the drug package information leaflet, your doctor or pharmacist, and the New Mexico Poison and Drug Information Center for the most current information regarding potentially ototoxic substances.

NOTE: Anyone reviewing this list of ototoxic drugs is strongly advised NOT to discontinue taking any prescribed medication without first contacting the prescribing physician.






 Albuquerque Chapter
Email: hlaabq@gmail.com
Phone: (505) 219 1962